Feel worse since hyper diagnosis

So there seemed to be nothing wrong with me apart from a headache until one night my heart started pounding . Scared me - went to a and e with a bp of 270/160 !! Various tests later they found low potassium and magnesium . Had heart scan , slightly enlarged but all arteries fine. Had CT all ok except slightly enlarged kidneys . Was told they think I have Conns and sent off the tests . Then they found very overactive thyroid and put me on 40mg dose of Carbimazole . This was beginning of April . Endo appt next tues. since the Carbimazole I have constant leg cramps, muscle aches , skin has gone very dry and generally feel off kilter. Gp not interested - signed me off work said wait for endo.  Are these symptoms normal for hyperthyroidism ? Any advice greatly appreciated . Is it normal to wait 5 weeks with no blood tests ? 

Thanks for any help/ advice 

Jo xxx

8 Replies

oldestnewest
  • Hi,

    There's no history in your Profile but note you joined in 2013 so must have something wrong with your thyroid gland.

    I am hypothyroid but those who are/have been hyper will respond.

    Before I was, finally, diagnosed my heart would play up something awful, due to the fact that I too little thyroid hormones and I know that it also happens when hyper due to too much.

    I hope you feel better soon. Usually hospital appointments are roughly six weeks wait but others will say about blood tests when hyper.

  • Thanks for your reply. I joined in 2013 for advice on my daughter and gastric issues. Everyone was so helpful I thought I'd come back ! 

  • Welcome back, although you most likely would have preferred not to :)

  • Hi there, I am hypothyroid as well, but wanted to ask if the hospital addressed your low potassium and magnesium levels.   Low magnesium can certainly cause muscle cramps.

  • Hi there . Yes initially I had them intravenously then some tablets but they stopped after a few days and not been tested since or given any more. The magnesium was amazing - used to get restless legs and that stopped although feeling signs of its return 😞 the low potassium is a sign of Conns which they have tested but results for that due weds. Jan do you have low potassium ?

  • Hello, my potassium seems to be okay but I had low magnesium.  The symptoms seem to be similar for both but I had terrible cramps, tingling legs, twitches - drove me nuts.  I take Mg tablets and have foot soaks in Mg Chloride flakes to try and get my levels up.  I am not sure how long it takes to get levels up but I understand any excess Mg will pass out through your urine.  All my cramps and twitches have all but disappeared and I feel so much better on the whole. 

    I would put the Potassium and Mg issue on my list to ask the endo, especially if you feel symptoms returning.  I wish you the best of luck and hope that your Conns test proves negative, one less thing to deal with. 

  • Thank you , fingers crossed x

  • From experience, I would say that you're now moving towards being Hypo.  Your blood test on Tuesday will confirm this and then they will reduce your dose of Carbimazole.

    5 weeks is not too bad if this is NHS.  I had more frequent blood tests when I was initially diagnosed, but that was done privately.

You may also like...